Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
199 Doctors are Online

Muscle pain, weakness, achilles tendon, high BP. Switched medication from diovan to losartan. Symptoms due to new medication?

User rating for this question
Very Good
Answered by

Practicing since : 2009
Answered : 4362 Questions
Less than 1 week after being changed from Diovan to Losartan (insurance requested change), my husband began to experience severe muscle pain and moderate muscle weakness. The pain is transient but mostly in his arms, from mid-forearm to top of bicep and in his knees but along the outsides. The weakness in in his grips and lifing things like bales of hay he has handled for years. He has had intermittant achilles tendon pain as well. When seeing his doctor, he had numerous blood tests that were, thankfully, all fine. The pain continues and plagues him day in and day out and started exactly at the time of being changed to losartan. When we suggested taking him off the losartan and going back to Diovan, which gave him absoluetly NO side effects, the doctor said, "I've never heard of problems like that with losartan" and refused to experiment with going back to Diovan! I am an RN and my husband is in phyics research. I have read NUMEROUS complains on valid sites on the web like NIH, webMD,, everyday health, livestrong, etc. and they ALL list this as a side effect in 1-10% of those studied and higher incidents in pts 40-50. My husband is 46 years old. We are about to take him off this medication, watch his blood pressured and symptoms and see another doctor. His BP is moderate but not extremely high when off his Diovan.(We've noticed when he missed 2-3 days of Diovan, he had some cramping in the backs of his legs). We have seen our present FP for over 20 years, so it's not like we have occasion to hop from one to another. Could you advise?
Posted Fri, 13 Apr 2012 in Medicines and Side Effects
Answered by Dr. Rakesh Madhyastha 4 hours later

Thanks for the query,

Diovan has a pharamcological agent called Valsartan.
Valsartan and Losartan is of the same class of drugs known as the Angiotensin receptor blockers.

I must agree with when you said your patient developed crampy muscle pain when he stopped diovan for 2 to 3 days and now he has the same crampy pain. Valsartan as a drug is more potent/stronger antihypertensive than losartan
Losartan has the side effect of muscle pain in some and also mild cough. The cough symptom tend to remain in people for a long time but the crampy muscle pain symptoms tend to go away in 4 to 6 weeks in most people.

So you could try the following things
Ask your husband to keep him well hydrated at all times as this will help
Exercise, especially cardiovascular exercise like walking/cycling/rowing
You can use aceclofenac as a painkiller for the problem

At the end of 6 weeks if he still has the pain then maybe you could ask him to change the drug to ACE inhibitors rather than ARB (angiotensin receptor blockers)

Have a nice day
If there is anything else I can help you with please let me know. I will be happy to help
Above answer was peer-reviewed by
Follow-up: Muscle pain, weakness, achilles tendon, high BP. Switched medication from diovan to losartan. Symptoms due to new medication? 2 hours later
He has been taking the losartan for 6 months now and the pain has not stopped. He is a very active person and NOTHING relieves his pain. He walks, hunts and works here at our farm. He is not able to lift our 30 lb bales of hay anymore....all since he started the losartan. NASIDS he has tried are Tylenol, Aleve, Advil and even Percocet. I guess I would just like to know if it's unreasonable to....well, demand, I guess, that he be taken off this drug? He is wanting to just stop it and see another doctor.
Answered by Dr. Rakesh Madhyastha 36 minutes later

Thanks for writing back with more info

Yes, it might help to take a second opinion from a different doctor. Though I would say that such long standing muscle aches are uncommon with losartan, changing antihypertensive under the care of a second doctor to see if the symptoms improve may be tried. If I were to the second doctor, I would use “Angiotension Converting Enzyme (ACE) inhibitors” as a replacement as this has the same long term benefits similar to losartan.

Meanwhile since such long term muscle aches are uncommon with losartan, I also suggest you to look for other reasons for muscle aches. I am not sure what tests were done earlier; you did not mention them here. Nevertheless, getting the following blood tests will help – Complete blood counts with ESR, Renal function test, C-reactive protein, Total Creatinine kinase and so on. These blood tests will tell us if there is an ongoing inflammation of the muscle.

“Please don't stop losartan until a replacement is made as this might accelerate his hypertension”.

I hope I have answered all your queries. Please click accept if there are no more queries.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor